MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays but received other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that patient underwent revision surgery on unknown date due to implant fracture.
 
Additional Manufacturer Narrative
Additional information which was received on may 25, 2020.The manufacturer received other source documents (surgical reports) for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that product was implanted on (b)(6) 2019 and revised on (b)(6) 2020 due to implant fracture.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: two x-rays dated (b)(6) 2019 and one x-ray dated (b)(6) 2020 were received for investigation.The x-rays dated (b)(6) 2019 show the situation postoperative and demonstrate a total hip as well as knee arthroplasty.The pp plate is noted along the lateral cortex of the femur with evidence of a bone fracture.In total four cerclages are implanted around the femur and are located between the plate and the femoral bone.The x-ray dated (b)(6) 2020 clearly shows a fracture of the plate at the location of the second cerclage counted from proximal.The cerclages seem to be intact.Surgical report: consultation report, dated (b)(6) 2019: disappearance of pain this summer with the heat.Reappearance for more than 1 month, currently very moderate.Small discomfort on the left (more important than on the right).In summary, stability of the right knee discomfort/radiographically advanced external femoro-tibial gonarthrosis, not very symptomatic and to be reviewed if the pain worsens.Surgical report, dated (b)(6) 2019: the vastus lateralis muscle is pushed forward, passing in front of the inter-muscular lateral septum.Systematic bacteriological and anatomo-pathological samples.No macroscopic sign of sepsis.We approach the focus of pseudarthrosis and reduce on forceps, placement of 3 straps.Placement of osteopur grafts.Placement of the 15-hole distal femur ncb periprosthetic plate (zimmer).Satisfactory amp control.Washing and closure layer by layer.Note: the surgical report states 3 cerclages, however on the x-rays 4 cerclages are visible.Surgical report, dated (b)(6) 2020: the surgical report describes a femur osteosynthesis on the right.However, the bony situation is not further commented and no conspicuous findings relevant to the reported event have been identified.Patient data: born 1937, height: 168 cm, weight: 64.2 kg, right.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed as only the complained product is known.Dhr & ncr(s) review: review of the device history records identified no deviations or anomalies during manufacturing.No ncr with a potential correlation to the reported event was found during the dhr review.Raw material certificate: the raw material review showed an ncr 500068567.The material was delivered and the documentation was reviewed.According to the document date, the revision of the order specification should be q.20.013 rev.P.However, the received documentation shown on the certificate is q.20.013 rev.O.Therefore, a chemical analysis of the raw material was performed for 100% of the material against the specification of q.20.013 rev.O.The analysis showed that the material is according to q.20.013 rev.O and therefore accepted for manufacturing.Surgical technique: bone spacers: the spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable.Conclusion: it was reported that product was implanted on (b)(6) 2019 and revised on (b)(6) 2020 due to implant fracture.No product was returned to zimmer biomet, hence visual and dimensional evaluation could not be performed.Therefore, the fracture surface analysis of the broken plate could not be done.Based on the x-rays evaluation the reported event can be confirmed.The x-rays also show that the cerclages are placed between the bone and the plate.In the applicable surgical technique it is stated that spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable.However, it remains unknown if or to what extend this may have contributed to the fracture due to a lever-arm situation.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Other possible contributing factors to a fracture of the plate could be a not properly healed bone fracture and / or not adherence to the postoperative protocol (patient behavior).However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9933260
Report Number0009613350-2020-00180
Device Sequence Number13619615
Product Code HRS
UDI-Device Identifier00889024292857
UDI-Public00889024292857
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.02264.015
Device Lot Number2981552
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/18/2020
Supplement Date Received by Manufacturer05/25/2020
12/02/2020
Initial Report FDA Received Date04/07/2020
Supplement Report FDA Received Date06/23/2020
12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight65